Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Heart rate speeds up

Hi, I'm a 26 year old female and I was diagnosed with SVT a little over four years ago.I was put on a low dose of Coreg. Shortly after I got pregnant and my cardiologist changed my meds to metoprolol 12.5 mg twice a day. I no longer have bouts of the skipping. Now my main problem is that I can go into high heart rate anywhere doing anything, physical or just laying around. It is very uncomfortable!!! I've never passed out from this though. However I'm slowly starting to think maybe I have a different condition due to the fact that it can be at a normal rate then speeds up when I simply stand up. I do have high anxiety issues and this doesn't help the tachycardia. At times, it feels as though my heart is racing even though it's not, but soon as I stand up and walk anywhere it starts beating like crazy. It's driving me insane. I have two small children and I'm very scared that if I do pass out in public then something will happen to them. Fast heart rate of 120 and way higher wakes me up often. My cardiologist doesn't seen to act too worriedand tells me to just keep taking my medicine. Well the med works great at times but sometimes I'm purely miserable over this. I absolutely do not know what to do anymore . O and the high heart rate can last for minutes, days or even weeks. It's nerve racking!!!!!! Help!!!!!!!
2 Responses
1807132 tn?1318747197
A fast heart beat of 120 is simple sinus tachycardia.  It is possible it could be afib but I would think at the time you were diagnosed you would have been informed it was afib because there is a need to take blood thinners with that disorder and if you are not on them then you likely don't have that condition.  However, I get heart beats at 120 and don't feel as if my heart is going as crazy as you describe.  Are you sure it is only 120?  Do you have a heart monitor watch you can use to track how fast it is going?  Does the fast beat happen gradually or does it start and stop suddenly?  I have an svt called avnrt and I would fall into tachycardia on a single beat and my heart would race at upwards of 230bpm.  And then it would stop just as suddenly.  During an episode if would feel as though my heart was crazy manic but after wards I would feel as though my heart was jumping about but this was simple sinus tachycardia with the beat just being somewhat above normal.  That said, your medicine could be slowing down your heart rate whereas if you weren't on it it would be faster.  If you have a classic svt it can actually be fixed for good through an ablation and you wouldn't need to take any meds.  According to my doctor the meds really only masks the symptoms they do not cure the problem so you will continue to have the fast heart beat episodes until you get the  problem corrected.  That is if you have an accessory pathway svt which isn't clear to me at this time.  

With that said, considering this sounds like the symptoms are new or worsening, I would go back to the cardiologist and discuss what type of svt you have and what treatment options are available.  One thing I will warn you about, if you do have pac/pvcs you will likely continue to have those even if you have an ablation to correct your svt.  They are two different conditions so you may want to stay on meds to keep from getting the skipped beats but if you can rid yourself of a fast heart beat it would be beneficial for your heart in the long run.  Finally, from everything I have read, people rarely, if ever pass out from atrial tachycardias.   That is generally reserved for ventricle tachycardias.  I know it can feel like it but atrial tachycardias are for the most part, not of much consequence to the overall health of your heart and they will not cause sudden cardiac death.  But go back to the cardiologist to get the svt addressed so you can in the minimum know what type you are dealing with and then get a handle on that at least.  If it is simply stress and anxiety related tachycardia you may be able to get some anxiety med that will help calm you or if it turns out it is an accessory pathway svt you can mull over getting it fixed through ablation but only the doctor can tell you what kind of svt you have.  But if I were you I would find out because not knowing what you are dealing with may be making you more anxious then you would be.   Take care and keep us posted on how you are doing.

1756321 tn?1547098925
"Postural orthostatic tachycardia syndrome (POTS, also postural tachycardia syndrome) is a condition of dysautonomia,[1] more specifically orthostatic intolerance, in which a change from the supine position to an upright position causes an abnormally large increase in heart rate, called tachycardia. Several studies show a decrease in cerebral blood flow with systolic and diastolic cerebral blood flow (CBF) velocity decreased 44% and 60%, respectively.[2]

Patients with POTS have problems maintaining homeostasis when changing position, i.e. moving from one chair to another or reaching above their heads. Many patients also experience symptoms when stationary or even while lying down."

"The hallmark symptom of POTS is an increase in heart rate from the supine to upright position of more than 30 beats per minute or to a heart rate greater than 120 beats per minute within 12 minutes of head-up tilt."

Excerpts from wikipedia: Postural orthostatic tachycardia syndrome
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.